Alabama, 2022

Flash Flood and Hail in Alabama, March 16, 2022

March 16, 2022 · NWS BMX · 2 events in 2 counties and zones

An upper-level low pressure center moved eastward across Central Alabama on Wednesday, March 16th, bringing showers and thunderstorms to portions of the area. Early in the afternoon, slow-moving thunderstorms developed over the Birmingham metro area and produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper-level low pressure center moved eastward across Central Alabama on Wednesday, March 16th, bringing showers and thunderstorms to portions of the area. Early in the afternoon, slow-moving thunderstorms developed over the Birmingham metro area and produced very heavy rainfall. Water quickly covered several roads, making them impassable. Multiple water rescues were conducted, and there was one fatality. Radar estimated that 2 to 4 inches of rain fell over the Birmingham metro area. A severe storm also developed over Lee County in the early afternoon that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 16, 11:42 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 16, 11:42 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1242 PM CDT Wed Mar 16 2022

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1242 PM CDT Wed Mar 16 2022/

An upper low is over Central Alabama this afternoon and will
continue to move east across the area this evening and overnight.
Expect showers and thunderstorm chances to be greatest initially
east of I-65 and south of I-20. Expect this activity to continue
to move east-northeast with time, affecting much of our southeast
and eastern counties through late afternoon. The primary risk will
be large hail with the heavier activity. Frequent lightning is
also expected and localized flooding may result if multiple storms
move across the same location over a short time frame. Winds will
be out of the east and southeast across the eastern counties with
more of a west to southwest winds across the western counties
with speeds from 6-12 mph. Highs will range from the 60s north and
central to the lower 70s far southeast.

Expect lingering showers and storms to become confined to the
east of I-65 tonight as the upper low continues east of the area.
Winds will be from the west 4-8 mph. Lows will be in the upper
40s.

Shortwave ridging moves over the area aloft tomorrow, resulting
in dry conditions. Winds will be from the southwest 5-10 mph.
Highs will be in the 70s.

05

.LONG TERM...
/Updated at 0333 AM CDT Wed Mar 16 2022/ Thursday night through
Wednesday.

A potent shortwave trough will be located over the Southern Plains
Thursday, and take on a negative tilt as it lifts northeast across
the ArkLaMiss late Thursday night, then across NW Alabama and the
Mid-South Friday morning, with an 85 kt mid-level speed max on its
southeastern flank. The shortwave will be north of Alabama by noon
Friday. An associated surface low will lift northeastward across the
Ozarks Friday morning, reaching Illinois by late Friday afternoon. A
warm front will only slowly lift northward from the Gulf Coast
Friday morning, due to precipitation falling north of it, and does
not appear to reach southern portions of Central Alabama until close
to midday Friday. The warm front will continue to lift northward
across Central Alabama Friday afternoon while at the same time a
cold front will move into West Alabama.

Strong forcing for ascent and upper-level divergence associated with
the negative tilt trough combined with a 40 to 50 kt LLJ will cause
an MCS to develop across the ArkLaMiss Thursday night.
Models are coming into good agreement on bringing this activity into
West Alabama during the predawn hours Friday morning. The faster
solutions have the leading edge of the MCS reaching the Georgia
state line by late morning, and the fastest solutions tend to be
most likely to verify in these situations. With this faster timing
of the MCS, it will remain elevated and north of the warm front.
If the MCS is able to tap in to the steep mid-level lapse rates
ahead of it, MUCAPE values of 500 to 1000 J/kg and 0-6km bulk
shear around 70 kts may be supportive of a marginal risk of hail
areawide Friday morning especially with any elevated supercells,
and perhaps a localized damaging wind risk if stronger downdrafts
are able to make it down to the surface. The main point of
uncertainty will be regarding the timing and location of the
southern end of the MCS as the warm front begins to lift northward
into our far southern counties around midday Friday. It would
seem more likely that the MCS cold pool will already be through
there, but if storms there are able to become surface-based some
solutions indicate CAPE values up to 2000 J/kg with low-level
shear profiles potentially conducive to at least an isolated
tornado threat. Have introduced a lower confidence slight risk in
this region. By afternoon, surface-based instability will increase
across our western counties as the cold front moves in. However,
subsidence/height rises will be occurring along with considerable
mid-level drying which could cause updraft entrainment issues.
It's often difficult for the air mass to recover behind a morning
air mass in early spring events. Therefore any severe threat along
the front is highly conditional. Low-level flow will be veering
during this time as well. Will include the above threats in the
HWO but make sure to check the latest forecasts; hopefully as we
get into the timeframe of the CAMs these details will become
clearer.

Cooler and drier air moves in for the weekend, though west winds
will still allow temperatures to climb well into the 60s on
Saturday. Ridge axis will result in favorable radiational cooling
conditions Saturday night, and some patchy frost will be possible
in some of the typically coldest far northern locations in
sheltered/cold air drainage areas.

Ensembles have been consistent the past few days in bringing a
highly amplified trough across the central CONUS during the
Tuesday/Wednesday timeframe, though there has been a slowing trend
in some guidance. Will note that the presence of Day 7/Day 8
severe weather outlooks are more indicative of the predictability
of a synoptic pattern generally favorable for at least a slight
risk of severe weather, and do not necessarily say anything about
the potential severity/intensity of a particular event. In
general, a highly amplified trough and relatively narrow warm
sector don't generally appear supportive of a more significant
event, but these details will not be known until we get closer to
the event. Overall there's enough signal for at least some threat
of severe weather to begin mentioning in the HWO. Will also need
to keep an eye on the possibility of locally heavy rainfall.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Showers with some thunderstorms will continue to move east across
much Eastern Alabama this afternoon as an upper low over Central
Alabama moves east with time. Kept thunderstorm mention out of all
sites, though probabilities are non-zero. Cloud bases will
generally be at least MVFR through the afternoon followed by lower
clouds overnight. Improving conditions are expected through the
morning hours Thursday with dry conditions.

05

&&

.FIRE WEATHER...

Rain chances and moisture are high today as the upper level low
pressure system moves slowly eastward. Dry conditions return
Thursday with relative humidity values falling into the 40 to 50
percent range with light southwest winds. Rain then returns for
Friday, with a dry weekend on tap. RH values over the weekend will
drop into the 30s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  72  49  68  44 /  30   0  20  90  40
Anniston    47  72  51  69  47 /  40   0  20  90  40
Birmingham  49  72  53  70  46 /  20   0  30  90  30
Tuscaloosa  49  74  54  75  45 /  10   0  70  80  10
Calera      48  72  52  71  47 /  20   0  40  90  20
Auburn      49  72  52  69  51 /  30   0  10  90  20
Montgomery  50  74  53  75  50 /  20   0  30  90  20
Troy        49  75  54  75  51 /  20   0  20  90  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 16, 9:02 AM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1002 AM CDT Wed Mar 16 2022

ALZ011>015-017>050-171815-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1002 AM CDT Wed Mar 16 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few marginally severe storms will be possible across the
southeastern and east-central portions of Central Alabama through
the early evening hours. Quarter size hail and damaging winds up to
60 mph are the main concerns with any stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible Friday morning and afternoon
across all of Central Alabama. Threats include quarter size hail and
damaging winds up to 60 mph. An isolated tornado or two is possible,
generally along and south of Interstate 85.

Severe thunderstorms will be possible again next Tuesday night, with
the highest chance across West Alabama. Threats include tornadoes
and damaging winds up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early evening, Friday morning and afternoon, and next
Tuesday night.

08

In the hours before

Special weather statement, Mar 16, 9:57 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1057 AM CDT Wed Mar 16 2022

ALZ049-161700-
Pike AL-
1057 AM CDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southern Pike County
through NOON CDT...

At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood, or 8 miles southeast of Luverne, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Troy University, Tennille,
Tarentum, Brundidge Municipal Airport, Hamilton Crossroads, Mossy
Grove and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
      3175 8615 3191 8582 3162 8574 3162 8618
TIME...MOT...LOC 1556Z 242DEG 13KT 3161 8620

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Mar 16, 10:18 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1118 AM CDT Wed Mar 16 2022

ALZ036-043-161715-
Coosa AL-Elmore AL-
1118 AM CDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of northwestern Elmore
and southern Coosa Counties through 1215 PM CDT...

At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weoka Mills, or 11 miles northwest of Wetumpka, moving northeast at
10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockford, Speed, Lyle, Pentonville, Dollar, Cottage Grove, Titus,
Weoka Mills, Highway 9 and Highway 22, Welona, Moriah, Ten Cedar
Estates, Nixburg, Higgins Ferry Park, Jordan Lake, Mitchell Lake, Ray
and Hissop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 8622 3267 8641 3275 8641 3275 8638
      3279 8642 3282 8646 3283 8646 3286 8645
      3287 8646 3287 8648 3296 8650 3291 8601
      3290 8601
TIME...MOT...LOC 1617Z 206DEG 8KT 3269 8629

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Mar 16, 10:40 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1140 AM CDT Wed Mar 16 2022

ALZ043-044-161745-
Montgomery AL-Elmore AL-
1140 AM CDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southeastern Elmore
and north central Montgomery Counties through 1245 PM CDT...

At 1139 AM CDT, Doppler radar was tracking a strong thunderstorm near
Emerald Mountain, or 7 miles south of Wetumpka, moving northeast at
10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northeastern Montgomery, Tallassee, Emerald Mountain, Eastdale Mall,
Blue Ridge, Lagoon Park, Ware, Mitylene and Tallapoosa Water Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3237 8620 3246 8625 3266 8594 3255 8588
      3250 8589 3248 8585 3247 8587 3246 8588
      3245 8591 3245 8593 3244 8596 3245 8598
      3244 8598 3244 8599 3245 8599 3243 8600
TIME...MOT...LOC 1639Z 245DEG 7KT 3244 8616

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Mar 16, 11:03 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1203 PM CDT Wed Mar 16 2022

ALZ049-050-161745-
Pike AL-Barbour AL-
1203 PM CDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southeastern Pike
and southwestern Barbour Counties through 1245 PM CDT...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brundidge, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brundidge, Clio, Clayton, Louisville, Millers Ford, Brundidge
Municipal Airport and Clayton Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3167 8580 3176 8583 3198 8546 3179 8537
TIME...MOT...LOC 1702Z 245DEG 20KT 3173 8576

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Mar 16, 11:12 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1212 PM CDT Wed Mar 16 2022

ALZ036-037-161800-
Tallapoosa AL-Coosa AL-
1212 PM CDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of west central
Tallapoosa and southeastern Coosa Counties through 100 PM CDT...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Western Lake Martin, or near Equality, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alexander City, Kellyton, Jacksons' Gap, Northern Lake Martin,
Highway 9 and Highway 22, Bradford, Wind Creek State Park, Western
Lake Martin, Eastern Lake Martin, Fishpond and Ray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8593 3275 8595 3277 8596 3277 8597
      3275 8597 3275 8609 3300 8610 3294 8581
TIME...MOT...LOC 1712Z 195DEG 9KT 3278 8602

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Mar 16, 12:02 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT Wed Mar 16 2022

ALZ037-161845-
Tallapoosa AL-
102 PM CDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of northeastern
Tallapoosa County through 145 PM CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksons' Gap, or near Dadeville, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dadeville, Jacksons' Gap, New Site, Goldville, Northern Lake Martin,
Daviston, Eagle Creek, Horseshoe Bend and Horseshoe Bend National
Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3283 8569 3288 8587 3310 8582 3311 8559
      3304 8559
TIME...MOT...LOC 1801Z 199DEG 11KT 3291 8582

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56

The radar

The Maxwell AFB radar (KMXX), 32 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Lee

When
March 16, 12:14 PM CST to 12:15 PM CST
Where
Lee County, 0.58 mi E of Auburn
Measured
0.75 in hail
Reported by
Public
Coordinates
32.620, -85.460

Flash Flood, Jefferson

When
March 16, 1:45 PM CST to 4:00 PM CST
Where
Jefferson County, 0.88 mi SSW of Brownville to 1.03 mi SE of Patton Chaple
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.368, -86.935

A cluster of slow moving thunderstorms developed over the Birmingham metro area and produced flash flooding. Numerous roads were impassible and vehicles were flooded in the downtown area and near the University of Alabama-Birmingham campus. Flash flooding was also reported in the city of Homewood along Shades Creek and Oxmoor Road. One injury and one fatality due to flooding. Radar estimated rainfall amounts were in the 2-4 inch range.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Jefferson2022-03-1660MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018313, 1018314.